Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 19, NWS Albuquerque, NM

May 19, 20234 counties in New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2023, 3:10 PM MDT for 4 counties in New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2023, 3:10 PM MDT (21:10 UTC)
Expired
May 19, 2023, 4:15 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Chaves County, NM, Curry County, NM, De Baca County, NM, Roosevelt County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:01 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 19, 2:01 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
201 PM MDT Fri May 19 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 154 PM MDT Fri May 19 2023

An active weather pattern will continue over the region through the
weekend and early next week with scattered to numerous showers and
thunderstorms. Very welcome rainfall amounts between one-quarter and
one-half inch are likely in many areas. Heavier amounts over 1 inch
are also likely with the heavier showers and storms. Locations that
see multiple rounds of heavy rain may experience flooding, including
burn scars, low lying flood prone areas, and urban drainages.  Drier
air will begin moving into central and western NM by Tuesday with a
return to much warmer temperatures, breezier southwest winds, and
lower humidity. Eastern NM may continue to experience daily rounds
of showers and storms through next week.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 154 PM MDT Fri May 19 2023

The 12Z KABQ sounding showed a PWAT of 0.84", which is good for a
calendar day record as our anomalously moist atmosphere persists.
The combination of a backdoor front and instability from daytime
heating is resulting in scattered/numerous showers and isolated
thunderstorms early this afternoon, but lightning activity is
forecast to increase through the late afternoon hours across
central/western NM. A backdoor front is making westward progress
through the central mountain chain and is resulting in gusty east
canyon/gap winds into the Rio Grande and upper Tularosa Valleys. The
backdoor front will help to force/invigorate convection west of the
RGV this afternoon/evening, which should gradually work back toward
the Santa Fe and Albuquerque Metros this evening. A locally heavy
rainfall threat persists, with flash flooding possible on area burn
scars especially given recent saturating rains. Similar overall
setup Saturday, but convection may get a later start after a fairly
stable morning behind the backdoor front. The focus for afternoon
storms will continue along and west of the central mountain chain as
the eastern plains will be very slow to destabilize. A flash flood
threat will continue on area burn scars and another watch may be
necessary. Otherwise, daytime temperatures will remain below normal
Saturday with plenty of cloud cover and potential rain-cooling.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 154 PM MDT Fri May 19 2023

By Sunday, an ill-defined trough axis is progged to stretch from
west central NM northeastward across northern NM to the Front Range.
Abundant moisture will still be firmly entrenched over the region
with PW values btwn the 75th and 90th percentile at KABQ. Remnant
boundaries from convection on Saturday along with any lingering mid
level circulations will provide the focus for additional SHRA/TS.
Locally heavy rainfall will continue, especially around the higher
terrain and nearby highlands.

Changes are expected to begin by Monday as flow aloft becomes more
westerly and drier air filters into western NM. The coverage of
showers and storms with heavy rainfall will be greatest along and
east of the central mt chain. Model instability along the boundary
of the two airmasses is rather impressive however greater shear is
focused more over west TX. A couple strong storms are possible as is
often the case when mid level dry air begins scouring moisture from
the region. An upper level ridge is shown building over central NM
by Tuesday with a more notable progression of drier air across most
of NM. This will help trend temps closer to normal for mid to late
May with lower humidity and breezier southwest winds.

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM MDT Fri May 19 2023

A mixed bag of VFR to MVFR conditions prevail across northern and
central NM with numerous showers, isolated thunderstorms and areas
of mountain obscurations. MVFR conditions are likely in/near
showers and storms today, but short-lived IFR conditions are
possible. A gusty east canyon wind will develop later this
afternoon or evening at KABQ, but speeds are forecast to remain
below Aviation Weather Warning threshold at this time.
Deterioration is forecast overnight, along with widespread
mountain obscurations. KSAF, KROW and KLVS are forecast to
deteriorate to IFR overnight, with slow to no improvement Saturday
morning.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Fri May 19 2023

An anomalously moist atmosphere with above normal humidity will
persist through the weekend and into early next week with daily
rounds of wetting storms that could bring flash flooding to area
burn scars. The pattern will transition thereafter to a more normal
springtime regime, with the emergence of hot, dry and unstable
conditions as an upper level trough/low drops south along the west
coast and turns inland late week. Increasing southwest flow aloft
will shift east over NM in advance of the upper level trough/low and
may bring critical fire weather conditions for Thu/Fri. Dryline
thunderstorms are possible Thu/Fri as well closer to the TX border.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  73  50  77 /  60  60  30  40
Dulce...........................  41  66  40  71 /  80  70  40  70
Cuba............................  44  67  45  70 /  80  50  50  60
Gallup..........................  44  72  43  74 /  60  50  30  50
El Morro........................  43  68  43  69 /  60  70  40  60
Grants..........................  43  70  41  72 /  70  60  30  60
Quemado.........................  45  71  45  71 /  50  60  30  60
Magdalena.......................  49  69  49  70 /  80  80  50  60
Datil...........................  45  66  46  69 /  70  70  40  60
Reserve.........................  45  75  42  76 /  30  50  30  50
Glenwood........................  51  79  52  80 /  20  40  30  40
Chama...........................  38  61  37  65 /  80  70  50  80
Los Alamos......................  48  66  48  69 /  70  50  30  70
Pecos...........................  46  65  46  69 /  80  50  20  70
Cerro/Questa....................  45  62  45  65 /  60  70  20  80
Red River.......................  39  56  39  57 /  70  70  30  90
Angel Fire......................  40  61  37  62 /  70  60  20  80
Taos............................  44  68  42  71 /  60  50  20  70
Mora............................  44  64  42  66 /  80  40  20  80
Espanola........................  51  73  49  75 /  60  40  20  60
Santa Fe........................  48  67  49  70 /  80  50  30  70
Santa Fe Airport................  48  70  48  73 /  70  40  30  60
Albuquerque Foothills...........  56  73  55  76 /  80  50  30  50
Albuquerque Heights.............  54  75  54  78 /  80  40  30  50
Albuquerque Valley..............  55  76  53  80 /  80  40  30  50
Albuquerque West Mesa...........  54  74  54  78 /  70  40  30  50
Belen...........................  54  76  52  79 /  80  50  40  50
Bernalillo......................  53  76  54  78 /  80  40  30  50
Bosque Farms....................  53  76  51  80 /  80  50  40  50
Corrales........................  54  75  54  78 /  80  40  30  50
Los Lunas.......................  54  76  52  79 /  80  50  40  50
Placitas........................  52  72  53  75 /  80  40  30  60
Rio Rancho......................  53  74  54  77 /  70  40  30  50
Socorro.........................  53  78  53  80 /  60  60  50  50
Sandia Park/Cedar Crest.........  47  66  48  70 /  80  50  30  60
Tijeras.........................  50  69  49  73 /  80  50  30  50
Edgewood........................  46  68  45  72 /  70  40  30  50
Moriarty/Estancia...............  46  69  43  74 /  60  40  30  50
Clines Corners..................  45  66  44  69 /  70  30  30  50
Mountainair.....................  47  68  46  72 /  80  60  30  50
Gran Quivira....................  47  69  46  73 /  80  60  30  50
Carrizozo.......................  52  72  53  77 /  50  50  40  50
Ruidoso.........................  45  63  46  68 /  60  60  40  60
Capulin.........................  43  66  42  68 /  20  20  20  70
Raton...........................  45  70  44  72 /  40  30  20  70
Springer........................  47  72  45  74 /  50  20  10  70
Las Vegas.......................  45  66  45  70 /  60  30  10  70
Clayton.........................  48  72  48  75 /  10  10  10  60
Roy.............................  48  68  48  73 /  30  20  10  70
Conchas.........................  53  75  52  81 /  30  10  10  60
Santa Rosa......................  52  70  51  78 /  30  10  10  50
Tucumcari.......................  51  76  52  81 /  20  10  10  50
Clovis..........................  53  73  53  78 /  20  10  10  40
Portales........................  53  74  52  80 /  20  10  10  40
Fort Sumner.....................  53  73  53  80 /  30  10  10  50
Roswell.........................  59  74  58  83 /  60  30  10  50
Picacho.........................  51  67  50  75 /  70  40  20  60
Elk.............................  47  64  47  72 /  70  50  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ211-214-215-226.

&&

SHORT TERM...11
LONG TERM....42
AVIATION...11

In the hours before

Special weather statement, May 19, 1:06 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
106 PM MDT Fri May 19 2023

NMZ237>239-191930-
Eastern Lincoln County-Chaves County Plains-De Baca County-
106 PM MDT Fri May 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
LINCOLN, WEST CENTRAL DE BACA AND NORTHWESTERN CHAVES COUNTIES
THROUGH 130 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ramon, or 30 miles south of Vaughn, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramon.

This includes Highway 285 between Mile Markers 162 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3411 10519 3435 10515 3434 10477 3400 10479
TIME...MOT...LOC 1905Z 278DEG 21KT 3419 10505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, May 19, 1:13 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
113 PM MDT Fri May 19 2023

NMZ207-191945-
West Central Highlands-
113 PM MDT Fri May 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CIBOLA
AND WESTERN VALENCIA COUNTIES THROUGH 145 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Mesita, or 15 miles south of Laguna Pueblo, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Cibola
and western Valencia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3473 10724 3477 10737 3497 10731 3486 10708
TIME...MOT...LOC 1912Z 208DEG 9KT 3482 10728

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, May 19, 1:42 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Fri May 19 2023

NMZ237-239-192015-
Eastern Lincoln County-De Baca County-
142 PM MDT Fri May 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN LINCOLN
AND SOUTHWESTERN DE BACA COUNTIES THROUGH 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramon, or 35 miles southeast of Vaughn, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramon.

This includes Highway 285 between Mile Markers 163 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3409 10462 3409 10495 3435 10494 3435 10461
TIME...MOT...LOC 1942Z 284DEG 16KT 3419 10486

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:00 AM MDTFlood WatchABQColfax, Lincoln, Los Alamos, Mora, Rio Arriba, Sandoval and 3 more17 hr
May 19, 7:52 AM MDTRiver Flood AdvisoryABQLos Alamos, Rio Arriba, Santa Fe12 days
May 19, 8:53 AM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance, Valencia3 hr
May 19, 9:45 AM MDTRiver Flood AdvisoryABQSan Juan17 days
May 19, 9:47 AM MDTRiver Flood AdvisoryABQSan Juan21 days
May 19, 9:50 AM MDTRiver Flood AdvisoryABQSan Juan17 days
May 19, 11:13 AM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe2 hr
May 19, 1:06 PM MDTSpecial Weather StatementABQ24 min
May 19, 1:13 PM MDTSpecial Weather StatementABQValencia32 min
May 19, 1:42 PM MDTSpecial Weather StatementABQDe Baca33 min
May 19, 2:07 PM MDTSevere Thunderstorm WarningABQDe Baca68 min
May 19, 2:42 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
May 19, 3:11 PM MDTSpecial Weather StatementABQCibola34 min
May 19, 3:31 PM MDTFlash Flood WarningABQCibola3 hr
May 19, 3:35 PM MDTSpecial Weather StatementABQChaves25 min
May 19, 3:58 PM MDTSpecial Weather StatementABQChaves32 min
May 19, 4:01 PM MDTSpecial Weather StatementABQSan Juan29 min
May 19, 4:13 PM MDTSpecial Weather StatementABQValencia32 min
May 19, 4:17 PM MDTSpecial Weather StatementABQRoosevelt28 min
May 19, 4:29 PM MDTSevere Thunderstorm WarningABQChaves31 min
May 19, 4:31 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt44 min
May 19, 4:48 PM MDTSpecial Weather StatementABQChaves27 min
May 19, 4:49 PM MDTSpecial Weather StatementABQ26 min
May 19, 4:55 PM MDTAreal Flood AdvisoryABQCibola3 hr
May 19, 5:01 PM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves44 min
May 19, 5:04 PM MDTSpecial Weather StatementABQRoosevelt26 min
May 19, 5:06 PM MDTSpecial Weather StatementABQValencia24 min
May 19, 5:15 PM MDTSevere Thunderstorm Warning Considerable damage threatABQRoosevelt30 min
May 19, 5:26 PM MDTSevere Thunderstorm WarningABQSocorro49 min
May 19, 5:27 PM MDTSpecial Weather StatementABQ33 min
May 19, 5:46 PM MDTSpecial Weather StatementABQChaves29 min
May 19, 5:49 PM MDTSpecial Weather StatementABQBernalillo26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.